Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 147, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2007, 1:57 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 1:57 PM CDT (18:57 UTC)
- Expired
- Jul 16, 2007, 2:49 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Codington County, SD, Deuel County, SD, Grant County, SD
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:00 PM CDT | HAIL 1 | 1 W Kranzburg, SD | |
| Jul 16, 2:03 PM CDT | HAIL 1 | Goodwin, SD | |
| Jul 16, 2:20 PM CDT | TSTM WND GST 70 | Clear Lake, SD | SEVERAL PINE TREES DOWN...3FT DIAMETER AT BASE, 40FT TALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 161858
SVRABR
SDC029-039-051-162000-
/O.NEW.KABR.SV.W.0147.070716T1857Z-070716T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
157 PM CDT MON JUL 16 2007
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF CLEAR LAKE...
SOUTH CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 300 PM CDT
* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KRANZBURG...OR 13 MILES EAST OF WATERTOWN...MOVING SOUTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GOODWIN AROUND 205 PM CDT...
ALTAMONT AROUND 220 PM CDT...
CLEAR LAKE AROUND 230 PM CDT...
MORITZ AROUND 235 PM CDT...
GARY AROUND 245 PM CDT...
BRANDT AROUND 250 PM CDT...
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4507 9691 4486 9707 4454 9658 4454 9646
4484 9645
$$
ZELTWANGER2 follow-up statements
000
WWUS53 KABR 161927
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT MON JUL 16 2007
SDC029-051-161934-
/O.CAN.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
GRANT SD-CODINGTON SD-
224 PM CDT MON JUL 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR CODINGTON AND GRANT COUNTIES
HAS BEEN CANCELLED...
LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
4484 9645
$$
SDC039-162000-
/O.CON.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
DEUEL SD-
224 PM CDT MON JUL 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR DEUEL COUNTY...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR CLEAR LAKE...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MORITZ AROUND 230 PM CDT...
GARY AROUND 240 PM CDT...
BRANDT AROUND 245 PM CDT...
LAKE COCHRANE REC AREA AROUND 250 PM CDT...
ASTORIA AROUND 300 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN GOODWIN WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
4484 9645
$$
ZELTWANGER000
WWUS53 KABR 161949
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CDT MON JUL 16 2007
SDC039-161958-
/O.CAN.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
DEUEL SD-
248 PM CDT MON JUL 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS BEEN
CANCELLED...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
4484 9645
$$
ZELTWANGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:52 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 16, 10:52 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1052 AM CDT MON JUL 16 2007 .UPDATE...REST OF TODAY WAVE OF LOW PRESSURE WILL SLIDE SOUTHEAST ACROSS THE STATE TODAY AND BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. HAVE EXPANDED AREAL COVERAGE OF POPS TODAY AND INCREASED INTO LOW CHANCE CATEGORY ACROSS THE EASTERN CWA WHERE MORE WIDESPREAD ACTIVITY IS ONGOING OVER SOUTHEAST ND AND READY TO MOVE INTO PORTIONS OF NORTHEAST SD. ALSO LOWERED MAX TEMPS A FEW DEGREES ACROSS CENTRAL SD WITH THE EXPECTED CLOUD COVER THIS AFTERNOON. DEPENDING ON CLOUD TRENDS...MAY HAVE TO VISIT TEMPS AGAIN IN A COUPLE HOURS AND MAKE FURTHER ADJUSTMENTS. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... UPPER RIDGE AXIS EXPECTED TO REMAIN TO OUR WEST WITH TROUGH TO THE EAST THROUGH THE PERIOD...WHICH MEANS CONTINUED NORTHWEST FLOW OVER THE UPPER MIDWEST. WEATHER LOOKS A BIT MORE ACTIVE AS SEVERAL WAVES ROTATE THROUGH THE FLOW ACROSS THE AREA. AGAIN HAVE LEANED ON THE GFS AS IT HAS SHOWN BETTER CONSISTENCY OVER THE PAST WEEK. TODAY AND TONIGHT...CONVECTION ONGOING ACROSS NORTHEAST PORTION OF THE FORECAST AREA THIS MORNING SHOULD CLEAR AREA BY SUNRISE AS ASSOCIATED WAVE PUSHES SOUTHEAST. NEXT WAVE THAT WILL PUSH INTO AREA VISIBLE ON SATELLITE OVER NORTHERN MONTANA WITH DECENT CLOUD SHIELD AND CG STRIKES THAT HAVE INCREASED IN NUMBER IN PAST COUPLE OF HOURS. SINCE SIMILAR WAVE MOVING OUT OF MONTANA PRODUCED SHOWERS/STORMS ACROSS WESTERN PORTION OF AREA YESTERDAY NO REASON TO BELIEVE SAME THING WILL NOT HAPPEN TODAY INTO TONIGHT AS THIS WAVE COMES THROUGH...SO HAVE EXPANDED POPS ACROSS MUCH OF THE AREA. MODELS HAVE BACKED OFF ON THE IMPACT OF COLD FRONT THAT WAS DROPPING ACROSS THE AREA...WITH GUIDANCE NUMBERS MUCH WARMER THIS MORNING. BUMPED THINGS UP A BIT...BUT STAYED A BIT COOLER THAN GFS GUIDANCE AS CLOUDS FROM PREVIOUSLY MENTIONED WAVE WILL LIKELY LIMIT WARMING SOME. REST OF THE PERIOD...FLOW REMAINS DIRTY OVER THE REST OF THE PERIOD WITH RIDGE AXIS SHIFTING EAST A BIT. HAVE ADDED SOME MORE MENTION OF SHOWERS/STORMS ACROSS PORTIONS OF THE AREA DURING TUESDAY AFTERNOON/EVENING HOURS WHEN PEAK INSTABILITY WILL EXIST. BETTER CHANCE LOOKS TO BE WEDNESDAY AFTERNOON/NIGHT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH WAVE PUSHING THROUGH AREA. CURRENTLY SPC DAY 3 OUTLOOK HAS SLIGHT RISK JUST TO OUR WEST...SO WILL NEED TO KEEP AN EYE ON THIS PERIOD. THERMAL RIDGE TRIES TO BUILD ACROSS THE AREA A BIT MORE AS UPPER TROUGH MAKES SOME HEADWAY INTO THE WEST COAST. INHERITED TEMPERATURES WERE IN PRETTY GOOD SHAPE AND ONLY MODIFIED THEM A LITTLE. .LONG TERM...THURSDAY THROUGH SUNDAY ONCE AGAIN TODAY THE MODELS ARE PRETTY MUCH IN LOCK-STEP WITH THE LONG WAVE PATTERN OVER THE CONUS. AND THE PATTERN IS RATHER AMPLIFIED FOR THE TIME OF YEAR. MEANWHILE...AM STILL LOOKING AT BACKDOOR COOLING FROM A STRONG SURFACE HIGH ON THURSDAY AND FRIDAY THAT DROPS INTO THE UPPER MISSISSIPPI RIVER VALLEY. BASED ON 00Z H85 TEMPS FROM BOTH THE GFS/ECMWF...DECIDED TO BRING MAX AND MIN TEMPERATURES DOWN ANOTHER NOTCH SAID TIME PERIOD. KEPT IN CHANCE FOR RAIN ON THURSDAY BUT THE REMAINDER OF THE MEDIUM RANGE SHOULD PROVE MOSTLY DRY AS THERMAL RIDGE ALOFT BUILDS NORTHEAST ACROSS THE NORTHERN PLAINS. THE EURO MODEL AND GFS REMAIN THE MOST AGGRESSIVE WITH HEIGHT RISES LATE IN THE PERIOD. THE GFS IS PROGGING 600+ DECAMETER H5 HEIGHTS CENTERED OVER THE NORTHERN HIGH PLAINS BY DAYS 7-8 THIS SEEMS A BIT OVERDONE...HOWEVER...THE EURO MODEL IS NOT FAR BEHIND. THE NOGAPS AND CANADIAN ARE A TAD COOLER. NONETHELESS...THE NORTHERN PLAINS IS LOOKING PRETTY TOASTY FOR NEXT WEEKEND. LATER SHIFTS MAY NEED TO BUMP UP TEMPERATURES FOR DAYS 6-8. && .AVIATION... MOSTLY CLOUDY SKIES WILL SPREAD OVER MOST OF THE AREA TODAY...ALONG WITH A FEW ISOLD -TSRAS. CIGS WILL GENERALLY REMAIN VFR BUT COULD FALL TO MVFR WITHIN ANY ISOLD -TSRAS. CIGS BELOW 1000 FT HAVE BEEN OBSERVED ACROSS EXTREME NORTHERN PORTIONS OF TWEB ROUTE 256 THIS MORNING...BUT ARE NOT EXPECTED TO SPREAD MUCH FARTHER SOUTH DURING THE DAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...ZELTWANGER LONG TERM...TDK AVIATION...TMT
Hazardous weather outlook, Jul 16, 5:19 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT MON JUL 16 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT MON JUL 16 2007 /419 AM MDT MON JUL 16 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS PORTIONS OF THE AREA TUESDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 16, 9:14 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 3 W FREDERICK 45.83N 98.57W
07/15/2007 E60.00 MPH BROWN SD PUBLIC
ALSO PENNY SIZED HAIL AND 1 INCH OF RAIN.
1125 PM TSTM WND GST 2 W FREDERICK 45.83N 98.55W
07/15/2007 E65.00 MPH BROWN SD PUBLIC
ESTIMATED 60 TO 70 MPH WIND. 3/4 INCH OF RAIN IN 15
MINUTES AND PEA SIZED HAIL.
&&
JAZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 48 min |
| Jul 16, 1:31 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.